|Year : 2021 | Volume
| Issue : 1 | Page : 44-45
Hydroxyurea-induced azure lunula: Case Report
Sejal Chandak, Bhushan Madke, Sugat Jawade, Adarshlata Singh
Department of Dermatology, Venereology and Leprosy, Jawaharlal Nehru Medical College, Datta Meghe Institute of Medical Science, Wardha, Maharashtra, India
|Date of Submission||30-May-2020|
|Date of Acceptance||09-Jul-2020|
|Date of Web Publication||04-May-2021|
Dr. Sejal Chandak
Department of Dermatology, Venereology and Leprosy, Jawaharlal Nehru Medical College, Datta Meghe Institute of Medical Sciences, Wardha - 442 001, Maharashtra
Source of Support: None, Conflict of Interest: None
Alteration in the color of the lunula can either be due to a cutaneous or systemic disorder or may be due to a drug effect. Azure or blue lunula is a disorder of pigmentation of nail lunula. This bluish discoloration was noted in fingernails of both hands and great toes. Hereby, we report a case of azure lunula in a child with sickle cell disease receiving oral hydroxyurea 500 mg daily.
Keywords: Azure, hydroxyurea, lunula, sickle cell disease
|How to cite this article:|
Chandak S, Madke B, Jawade S, Singh A. Hydroxyurea-induced azure lunula: Case Report. J Dermatol Dermatol Surg 2021;25:44-5
| Introduction|| |
Hydroxyurea is an inhibitor of ribonucleotide reductase which is used as an antitumor agent and also in the treatment of myeloproliferative and hematologic disorders., The most common side effect of oral hydroxyurea is myelosuppression. However, other side effects noted with hydroxyurea include hyperpigmentation of the nail apparatus.
Azure or blue lunula is the appearance of bluish nonblanching discoloration of the lunulae of all the digits. It occurs mainly in Wilson's disease, argyria, and quinacrine therapy.
Here, we report a case of azure lunula due to oral hydroxyurea therapy in a child with sickle cell disease (SCD).
| Case Report|| |
A 15-year-old male child initially presented to the orthopedic department with the complaint of right hip pain for 6 months. The pain was insidious in onset, and there was no history of any trauma. He also complained of pain at the shoulders, knees, and ankles. The patient was a known case of SCD (AS pattern) and was on medication. His elder sibling was a known case of SCD (SS pattern), who died of sickle cell crisis 9 years ago.
Our patient had been receiving oral hydroxyurea 500 mg/day for the past 1 month. He was brought to our department with a darkening of the proximal part of all the nails for 10 days. On cutaneous examination, well-delineated bluish pigmentation was noted at the lunula regions of all the fingernails and great toes [Figure 1].
|Figure 1: Crescent-shaped bluish-black discoloration of lunulae of the finger and toenails|
Click here to view
His complete hemogram was within the normal limit, except for low hemoglobin level (10.4 g %) and raised erythrocyte sedimentation rate (65 mm at the end of 1 h). His serum biochemistry and urinalysis were within the normal range.
The patient was advised about the benign nature of the disease and was advised to continue oral hydroxyurea.
| Discussion|| |
Hyperpigmentation of the skin and nails can be seen in postchemotherapy cases and is most commonly seen with drugs such as doxorubicin, cyclophosphamide, and hydroxyurea. Among these, hydroxyurea-induced nail hyperpigmentation is a rare finding and one of the largest studies done by de Montalembert et al. reported the appearance of melanonychia in 5 cases of 35 children of SCD on oral hydroxyurea therapy.,
Hydroxyurea is an effective chemotherapeutic agent commonly used in the treatment of chronic myelogenous leukemia, polycythemia vera, essential thrombocytopenia, sickle cell anemia, and other myeloproliferative disorders.,
Long-term hydroxyurea therapy produces various cutaneous and nail alterations.
Mucocutaneous adverse effects of oral hydroxyurea have been reported by Kennedy et al. in patients of chronic myelogenous leukemia on long-term therapy with hydroxyurea.
In a study performed by Aste et al., the most common pattern of nail pigmentation was observed to be longitudinal melanonychia.
The exact pathophysiology of hydroxyurea-induced lunular pigmentation is unclear, but it can be attributed to the direct toxic effect on the distal nail matrix basal cells or focal stimulation of melanocytes leading to deposition of melanin in the nail matrix.,
Usually, hydroxyurea-induced blue lunula occurs after several months of therapy; however, in our case, it was noted within 1 month of therapy. A similar case published by Jeevankumar et al. reported azure lunula within 2 weeks of starting the therapy. The case presented with uniform blue pigmentation of all fingernails as well as toenails along with typical psoriatic nail changes of thickening and pitting. However, no discoloration was observed in the skin or mucosa, consistent with findings seen in this case.
Though rare, blue/azure lunula can be an incidental finding in cases undergoing long-term oral hydroxyurea therapy and a comprehensive clinical examination with regular follow-up may help us detect more such cases and potentially understanding the mechanism causing it.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Jeevankumar B, Thappa DM. Blue lunula due to hydroxyurea. J Dermatol 2003;30:628-30.
Usküdar Teke H, Erden A. Blue lunula related with hydroxyurea. Turk J Haematol 2013;30:100-1.
Hendrix JD Jr., Greer KE. Cutaneous hyperpigmentation caused by systemic drugs. Int J Dermatol 1992;31:458-66.
Aste N, Fumo G, Contu F, Aste N, Biggio P. Nail pigmentation caused by hydroxyurea: Report of 9 cases. J Am Acad Dermatol 2002;47:146-7.
de Montalembert M, Belloy M, Bernaudin F, Gouraud F, Capdeville R, Mardini R, et al
. Three-year follow-up of hydroxyurea treatment in severely ill children with sickle cell disease. The French Study Group on Sickle Cell Disease. J Pediatr Hematol Oncol 1997;19:313-8.
Kennedy BJ, Smith LR, Goltz RW. Skin changes secondary to hydroxyurea therapy. Arch Dermatol 1975;111:183-7.
Braun RP, Baran R, Le Gal FA, Dalle S, Ronger S, Pandolfi R, et al
. Diagnosis and management of nail pigmentations. J Am Acad Dermatol 2007;56:835-47.
Kumar B, Saraswat A, Kaur I. Mucocutaneous adverse effects of hydroxyurea: A prospective study of 30 psoriasis patients. Clin Exp Dermatol 2002;27:8-13.